Florida, 2007

Damaging Wind and Lightning Strike in Florida, August 14, 2007

August 14, 2007 · NWS TBW · 2 events in 2 counties and zones

Isolated thunderstorms formed inland along the west coast sea breeze front. The sea breeze front collapsed by early evening and the storms began to drift toward the west coast late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms formed inland along the west coast sea breeze front. The sea breeze front collapsed by early evening and the storms began to drift toward the west coast late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 14, 8:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 8:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 AM EDT TUE AUG 14 2007

.DISCUSSION...SOME ISOLATED SHOWERS DEVELOPED EARLY THIS MORNING
OVER THE NORTHERN COASTAL WATERS...BUT ARE QUICKLY DISSIPATING OFF
THE COASTLINE AS DRIER AIR ALOFT SLOWLY TAPS INTO THE AREA. HIGH
PRESSURE OVER THE ATLANTIC...ALONG WITH A BROAD UPPER LEVEL RIDGE
OVER THE CENTRAL U.S. WILL KEEP THE AREA UNDER LIGHT GENERALLY
NORTHERLY FLOW THROUGH THE AFTERNOON HOURS WHEN ANOTHER ROUND OF
ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED AS SEA BREEZE
CIRCULATIONS DEVELOP.

CURRENT FORECAST PACKAGE LOOKS GOOD WITH LITTLE OR NO SIGNIFICANT
CHANGES PLANNED FOR THE MORNING UPDATE.

&&

.AVIATION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE
BRIEF PERIODS OF MVFR/IFR CONDITIONS AT THE TERMINAL SITES DURING
THE AFTERNOON...OTHERWISE VFR CONDITIONS WILL BE THE RULE TODAY.

&&

.MARINE...CURRENT SURFACE RIDGE OVER THE AREA WILL SLOWLY MIGRATE
NORTHWARD WITH WINDS BECOMING MORE EASTERLY BY WEDNESDAY...STILL
REMAINING LIGHT IN GENERAL ALONG WITH SEA BREEZES DOMINATING THE
COASTLINE IN THE AFTERNOON. NO HIGHLIGHTS ARE EXPECTED OVER THE
COASTAL WATERS THROUGH THE WEEKEND...EXCEPT IN THE VICINITY OF ANY
THUNDERSTORM THAT MAY FORM WHICH WILL BRING PERIODS OF ROUGH
SEAS...DEADLY CLOUD TO WATER LIGHTNING AND GUSTY WINDS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION...AR
AVIATION...JCM
Hazardous weather outlook, Aug 14, 4:11 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
511 AM EDT TUE AUG 14 2007

FLZ039-042-043-048-049-141600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-
511 AM EDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BEGIN TO FORM THIS AFTERNOON AS THE SEA
BREEZE PUSHES INLAND. AFTER THE SEA BREEZE COLLAPSES LATE IN THE
AFTERNOON...THE STORMS WILL DRIFT BACK TO THE GULF THROUGH THE
EVENING.

A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING AND LOCALLY STRONG WIND GUSTS
OF 45 TO 55 MPH.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL REACH 100 AT MOST LOCATIONS WITH INLAND AREAS
AROUND 105 THIS AFTERNOON AS TEMPERATURES RISE INTO THE 90 TO 95
DEGREE RANGE AND DEW POINTS REMAIN IN THE MID 70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY
AFTERNOONS AND DURING THE DAY SATURDAY. STRONG GUSTY WINDS AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE MAIN HAZARDS WITH THE
STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CONTINUE WARM WITH THE HEAT INDEX REACHING 100
WITH 105 POSSIBLE IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FLZ050>052-055>057-060>062-065-GMZ830-141600-
PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-SARASOTA-
DE SOTO-CHARLOTTE-LEE-TAMPA BAY WATERS-
511 AM EDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL FORM THIS AFTERNOON AS THE SEA
BREEZE PUSHES INLAND. AFTER THE SEA BREEZE COLLAPSES LATE IN THE
AFTERNOON...THE STORMS WILL DRIFT BACK TO THE GULF THROUGH THE
EVENING.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL REACH 100 AT MOST LOCATIONS WITH INLAND AREAS
AROUND 105 THIS AFTERNOON AS TEMPERATURES RISE INTO THE 90 TO 95
DEGREE RANGE AND DEW POINTS REMAIN IN THE MID 70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY
AFTERNOON AND DURING THE DAY SATURDAY. STRONG GUSTY WINDS AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE MAIN HAZARDS WITH THE
STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CONTINUE WARM WITH THE HEAT INDEX REACHING 100
WITH 105 POSSIBLE IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

09/RKR

The radar

The Tampa radar (KTBW), 28 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pinellas

When
August 14, 10:30 AM EST
Where
Pinellas County, 1.7 mi N of Saint Petersburg
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
27.795, -82.670

A person was struck by lightning near the intersection of 17th Ave North and 7th St North. The person was stable and transported to the hospital.

Thunderstorm Wind, Pasco

When
August 14, 10:12 PM EST to 10:18 PM EST
Where
Pasco County, Aripeka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
28.430, -82.670

The thunderstorm gust was recorded by the COMPS station along the east side of Hammock Creek Bridge along the Pasco/Hernando county line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40684, 40685.